Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Vascular Surgery

Swollen feet, ankles and legs while traveling

03/15/2008

Question:

I am a 55 y/o slender famale who was treated for Bronchitis with a 5 day course of Levaquin 750 mg and by the 4th day I noticed my legs were stiff and achy. On the 6th day I flew from MD to Miami, a short flight but my feet and legs were swollen after I got there. I left for Brazil the next day and my legs ,ankles and feet stayed swollen for the entire 3 weeks I was south of the equator. As soon as I returned to MD the swelling left. I wore compression stockings the entire time I was gone but they only worked if I was lying down, as soon as I was upright within 20 min my feet would swell.I don`t know if this happened because of the medication or because I was in South America. I`m afraid to travel to Australia because this could happen again, it was quite painful. Why would traveling south cause swelling anyway ?

Answer:

Hello. Prolonged travel can often bring on increased swelling which can be secondary to problems with the valves in your veins. I would suggest a vein ultrasound to assess the valves in your veins. Good Luck!

For more information:

Go to the Vascular Surgery health topic, where you can:

Response by:

Amy B Reed, MD Amy B Reed, MD
No longer associated